Alert archive / Colorado / Flash Flood Warnings in 2005
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 25, 2005, 3:05 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 3:05 PM MDT (21:05 UTC)
- Expired
- Jul 25, 2005, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 92 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:30 PM MDT | FLASH FLOOD | 25 Nw Rifle, CO | FLOODING AND DEBRIS SLIDES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 252109 FFWGJT COC103-260000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 305 PM MDT MON JUL 25 2005 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO. * UNTIL 600 PM MDT. * AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT UP TO 2 INCHES OF RAIN HAS FALLEN ACROSS THE NORTHERN TAVAPUTS PLATEAU. MUCH OF THIS RAIN HAS FALLEN OVER SMALL STREAMS THAT DRAIN INTO PICEANCE CREEK. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE.... SOME FLOODING ALONG PICEANCE CREEK HAS BEEN REPORTED ALONG COUNTY ROAD 5...OR PICEANCE CREEK ROAD...IN RIO BLANCO COUNTY THIS AFTERNOON. ADDITONAL FLOODING AND DEBRIS SLIDES IS LIKELY ALONG THIS ROAD BETWEEN HIGHWAY 13 AND HIGHWAY 64. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3997 10804 3973 10805 3971 10842 4008 10841 $$
1 follow-up statement
000 WGUS75 KGJT 252214 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 411 PM MDT MON JUL 25 2005 COC103-260000- ...FLASH FLOOD WARNING CONTINUES FOR CENTRAL RIO BLANCO COUNTY UNTIL 600 PM MDT... AT 340 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING ON PICEANCE CREEK AT THE INTERSECTION OF COUNTY ROADS 5 AND 3. IN THIS LOCATION...CULVERTS WERE WASHED OUT AND FLOOD WATERS WERE MOVING OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN MOVE TO HIGHER GROUND. $$ NL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:44 PM MDT, 21 minutes earlier.
Area forecast discussion, Jul 25, 2:44 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
244 PM MDT MON JUL 25 2005
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
STRONG CONVECTION CONTINUES TO BUILD ACROSS MUCH OF EASTERN UTAH AND
WESTERN COLORADO THIS AFTERNOON. ACTIVITY BUILDING ALONG THE
LEADING EDGE OF A SFC COLD FRONT AND UPPER LEVEL TROUGH...BOTH OF
WHICH WILL BE PASSING THROUGH THE REGION TONIGHT. MODERATE SPEED
SHEAR AND DIRECTIONAL SHEAR IS IN PLACE OVER THE NORTHERN ZONES AND
COMBINED WITH DEEP INSTABILITY WITH COOLER AIR MOVING IN ALOFT...
EXPECT ISOLATED SEVERE STORMS INTO THE EARLY EVENING HOURS. WITH
CELLS MERGING AND EXCESSIVE RAIN FALLING PER THE LATEST OHP
PRODUCTS FROM THE KGJX RADAR...HAVE ISSUED A FLASH FLOOD WATCH FOR
THE LOWER ELEVATIONS OF THE NORTH.
CONDITIONS OVER THE SOUTHERN ZONES SUPPORT MORE OF A FLASH FLOODING
THREAT WITH SLOWER STORM MOTION AND VERY MOIST AMBIENT CONDITIONS
PRESENT PER REGIONAL SOUNDINGS. THE 12Z KGJT SOUNDING INDICATED
PRECIPITABLE WATER VALUES NEAR 200% OF THE SEASONAL NORM AND RECENT
RAINS IN THE REGION HAVE RESULTED IN SATURATED SOILS IN MANY
LOCATIONS. THE MORNING SHOWERS DROPPED OVER 0.50 OF RAIN OVER A
FAIRLY LARGE AREA. STORMS WILL REDEVELOP/INTENSIFY OVER THE SOUTHERN
ZONES LATER THIS AFTERNOON AND WITH TRAINING OF ECHOES AND STORM
MOTION RUNNING UNDER 15 KTS...WILL CONTINUE THE FLASH FLOOD WATCH
UNTIL MIDNIGHT TONIGHT.
AFTER MIDNIGHT...MUCH DRIER AIR WILL SWEEP THROUGH THE FORECAST
AREA...EVIDENCED BY IMPRESSIVE DEW POINT FALLS UPSTREAM IN EASTERN
NEVADA. WITH THE AIRMASS EXPECTED TO DRY OUT FAIRLY QUICKLY LATER
TONIGHT AND CLEARING SKIES...HAVE UNDERCUT GUIDANCE FOR OVERNIGHT
LOWS...MAINLY ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO WHERE
CLEARING WILL OCCUR EARLIER.
DRIER CONDITIONS EXPECTED TUESDAY THROUGH WEDNESDAY...WITH THE
EXCEPTION OF A FEW STORMS NEAR THE DIVIDE TUESDAY AFTERNOON.
GRADUAL WARM-UP IN STORE WITH TEMPS CLIMBING BACK TO SEASONAL NORMS
BY WEDNESDAY.
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...HIGH PRESSURE WILL
BUILD OVER THE FOUR CORNERS AND REMAIN NEARLY STATIONARY THROUGH THE
PERIOD. WITH TIME THE AIR MASS WILL MOISTEN...WITH A SOUTHERLY
CONNECTION DEVELOPING DURING THE WEEKEND FOR A BETTER SUB-TROPICAL
TAP. INITIALLY DRIER AND WARMER CONDITIONS WILL PREVAIL...HOWEVER
TEMPS WILL NOT REACH THE HOT VALUES SEEN LAST WEEK. THEN THE CHANCE
FOR THUNDERSTORMS WILL INCREASE DURING THE WEEKEND WITH TEMPS
DROPPING OFF TO NEAR NORMAL VALUES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH COZ001>003-007-008-017>019-021>023 UNTIL
MIDNIGHT TONIGHT.
.UT...FLASH FLOOD WATCH UTZ022-025-028-029 UNTIL MIDNIGHT TONIGHT.
&&
JDC/EHHazardous weather outlook, Jul 25, 9:00 AM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 900 AM MDT MON JUL 25 2005 ...FLASH FLOOD WATCH IN EFFECT UNTIL 900 PM MDT FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO... UTZ023>025-027-261200- ARCHES/GRAND FLAT-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- TAVAPUTS PLATEAU- 900 AM MDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS...ESPECIALLY AT HIGHER ELEVATIONS...WILL OCCUR ACROSS NORTHEAST AND EAST CENTRAL UTAH TODAY AND THIS EVENING. LOCALLY HEAVY RAINFALL WILL IS POSSIBLE AND MAY CAUSE NORMALLY DRY CREEK BEDS...WASHES...AND SLOT CANYONS TO QUICKLY FILL WITH WATER. ADDITIONALLY...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN MAY OCCUR WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT....BUT SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ001>014-017-261200- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 900 AM MDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST AND WEST CENTRAL COLORADO TODAY AND THIS EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE. MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE WEST CENTRAL MOUNTAINS AND THE UNCOMPAHGRE PLATEAU. HEAVY RAIN MAY CAUSE SMALL CREEKS AND STREAMS...AND LOW LYING AREAS TO QUICKLY FILL WITH WATER. ADDITIONALLY...GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TUESDAY...AND AGAIN ON SATURDAY AND SUNDAY...ESPECIALLY OVER THE MOUNTAINS. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN MAY OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT....BUT SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ018>023-UTZ022-028-029-261200- ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES- FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- 900 AM MDT MON JUL 25 2005 ...FLASH FLOOD WATCH IN EFFECT UNTIL 900 PM MDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO AND SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST COLORADO AND SOUTHEAST TODAY AND THIS EVENING. LOCALLY HEAVY RAIN IS EXPECTED WITH SOME STORMS...CAUSING SMALL CREEKS AND STREAMS...AND LOW LYING AREAS TO QUICKLY FILL WITH WATER. ADDITIONALLY...GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TUESDAY...AND AGAIN ON SATURDAY AND SUNDAY...ESPECIALLY OVER THE MOUNTAINS. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN MAY OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT....BUT SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. TAL/ELH
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:04 PM MDT | Severe Thunderstorm Warning | GJT | Moffat | 56 min |
| Jul 25, 2:48 PM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
| Jul 25, 3:51 PM MDT | Flash Flood Warning | GJT | Garfield, Rio Blanco | 3 hr |
| Jul 25, 5:45 PM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
| Jul 25, 5:53 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 52 min |
Nearby
Flash Flood Warnings in Colorado, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.